Methadone-associated Torsades de Pointes (polymorphic ventricular tachycardia) in opioid-dependent patients

Authors


Dan Justo, Department of Internal Medicine D, Tel Aviv Sourasky Medical Center, 6 Weitzman Street, Tel Aviv 64239, Israel. E-mail: justo1@bezeqint.net

ABSTRACT

Aims  We reviewed all the publications concerning methadone-associated Torsades de Pointes (TdP) (polymorphic ventricular tachycardia) in opioid-dependent patients in order to characterize the clinical circumstances leading to this serious complication.

Methods  Our literature search yielded 14 reports on 40 patients with methadone-associated TdP. We gathered and recorded the risk factors for TdP mentioned in those reports, among other clinical aspects.

Results  The most prevalent risk factors for TdP were high-dose methadone (n = 39, 97.5%) and concomitant use of agents that increase serum methadone levels or trigger TdP (n = 22, 55%). HIV infection (n = 16), hypokalaemia (n = 14), female sex (n = 13), liver cirrhosis or renal failure (n = 11) and heart disease (n = 9) were also described. All the patients had at least one and 34 (85%) had two or more risk factors for TdP during methadone treatment.

Conclusions  We wish to raise the level of awareness of risk factors for TdP among physicians in heroin-treatment clinics who frequently prescribe methadone.

Ancillary